[Skip to Content]
[Skip to Content Landing]
Article
December 1973

Propranolol in Imipramine Poisoning

Author Affiliations

Philadelphia
From the departments of pediatrics and medicine, Mercy Catholic Medical Center, Philadelphia. Dr. Snyder is now a pathology resident at the Hospital of the University of Pennsylvania, Philadelphia.

Am J Dis Child. 1973;126(6):847-849. doi:10.1001/archpedi.1973.02110190689023
Abstract

A 26-month-old girl ingested 250 mg of imipramine hydrochloride (Tofranil). She developed respiratory arrest, convulsions, coma, and four episodes of cardiac asystole and had eight episodes of ventricular fibrillation. Propranolol hydrochloride (Inderal) effectively converted the fibrillation to normal sinus rhythm after seven failures with the use of direct-current defibrillation. Continuous gastric lavage, mechanical ventilation, and symptomatic therapy contributed to a favorable outcome.

×